Michigan, 2011Damaging Wind in Michigan, September 3, 2011
September 3, 2011 · NWS APX · 1 event in 1 county or zone
A cluster of thunderstorms in East Central Lower Michigan produced a few pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms in East Central Lower Michigan produced a few pockets of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 6:27 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 3, 6:27 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
727 AM EDT SAT SEP 3 2011
.SYNOPSIS.../ISSUED AT 415 AM/
THE COOL FRONT THAT MOVED INTO THE GREAT LAKES FRIDAY...WILL BECOME
STATIONARY OVER CENTRAL LOWER MICHIGAN TODAY...AS IT AWAITS ANOTHER
UPPER-LEVEL DISTURBANCE...AND A MUCH STRONGER CANADIAN COLD FRONT.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL MOVE ALONG THE
FRONT...UNTIL THE STRONGER COLD FRONT SLIDES THROUGH AROUND
DAYBREAK SUNDAY. SCATTERED LAKE EFFECT RAIN SHOWERS WILL DEVELOP
SUNDAY INTO MONDAY...AS THE CORE OF THE CHILLIEST AIR SWINGS OVER
THE WARM LAKES. HIGH PRESSURE WILL SETTLE OVER THE REGION TUESDAY
AND WEDNESDAY...WITH TEMPERATURES SLOWLY AND MODESTLY CREEPING
UPWARD.
HALBLAUB
&&
.SHORT TERM.../ISSUED AT 415 AM/...TODAY
EARLY MORNING COMPOSITE ANALYSIS SHOWS A SERIES OF BAROCLINIC ZONES
DRAPED FROM WEST TO EAST ACROSS CENTRAL AND SOUTHERN MICHIGAN. ONE
BOUNDARY LIES ALONG M-55 AND MARKS A SUBSTANTIAL BOUNDARY LAYER
MOISTURE GRADIENT...WHILE THE SURFACE PRESSURE TROUGH AND ASSOCIATED
WINDSHIFT IS LOCATED OVER SOUTHERN LOWER MICHIGAN...WITH THE MOST
JUICY AND UNSTABLE AIR JUST TO IT/S SOUTH. NORTH OF THE NORTHERN
FRONT...ACROSS MOST OF THE CWA...A BUBBLE HIGH HAS MOVED OVERHEAD
WITH WEAK NORTHERLY FLOW EMANATING FROM THIS FEATURE.
AS WE MOVE UPSTAIRS...THERE ARE TWO PRIMARY FEATURES OF NOTE. THE
FIRST IS A SUBTLE PV ANOMALY /WITH ASSOCIATED MID LEVEL JET MAX/
CENTERED OVER NORTHEASTERN NEBRASKA AND MOVING NORTHEAST. THIS
FEATURE HAS BEEN RESPONSIBLE FOR EXPANDING CONVECTION ACROSS
NORTHEASTERN IOWA EXTENDING INTO SOUTHWEST WISCONSIN. A FAR MORE
POTENT UPSTREAM SHORTWAVE IS THE SECOND FEATURE...CURRENTLY CENTERED
OVER NORTHERN NORTH DAKOTA AND MOVING EAST SOUTHEAST. THIS FEATURE
WILL CONTINUE TO HELP PUSH THE DOWNSTREAM WAVE NORTH AND EAST WHILE
AT THE SAME TIME PROVIDING MID LEVEL HEIGHT FALLS THAT SHOULD COAX
THE LOW LEVEL FLOW TO BACK SOME THIS MORNING...AND BEGIN THE PROCESS
OF SHIFTING THE AFOREMENTIONED BAROCLINIC ZONES NORTH. FINAL FEATURE
OF NOTE IS 120KT JET STREAK AT H25 THAT WILL EDGE TOWARDS THE
REGION...PARTICULARLY THIS AFTERNOON SPREADING IT/S RIGHT ENTRANCE
REGION OVERHEAD.
PRECIPITATION ALONG AND NORTH OF THESE BOUNDARIES...AS WELL AS
SEVERE CONVECTIVE POTENTIAL ARE THE PRIMARY FORECAST CHALLENGES FOR
TODAY.
GRB/ARX BASE REFLECTIVITY SHOWS WEAK BUT EXPANDING CONVECTION
STARTING TO BREAK OUT AS ISENTROPIC ASCENT DEVELOPS ALONG THE 310K
SURFACE AND BRINGS A CONDITIONALLY UNSTABLE AIRMASS UPWARDS...
ALLOWING OR ELEVATED CONVECTIVE DEVELOPMENT. TIMING THESE
SHOWERS/STORMS INTO THE CWA BRINGS THEM HERE IN THE PRE DAWN HOURS.
I FULLY EXPECT THE EXPANDING TREND IN PRECIPITATION ECHOES TO
CONTINUE AND WILL EXPAND LIKELY POPS FROM WEST TO EAST ACROSS THE
CWA DURING THE MORNING HOURS. STRONGEST CONVECTION IS CURRENTLY
ALONG THE SOUTHERN EDGE OF THE PRECIPITATION SHIELD...CLOSEST TO
925/850 MOISTURE CONVERGENCE AND IN THE PRESENCE OF SUBSTANTIAL
INSTABILITY. THIS IS PROGGED TO MAKE A RUN AT MY SOUTHWEST ZONES
TOWARDS 12Z AND WHILE OUR PRIMARY SEVERE THREAT WILL LIKELY HOLD OFF
UNTIL LATER /SEE BELOW/ WILL CERTAINLY INDICATE ARRIVING
PRECIPITATION WILL CONTAIN THUNDER.
AN INTERESTING AFTERNOON MAY BE IN STORE AS INITIAL SHORTWAVE
CONTINUES TO PULL EAST...WITH ARRIVING HEIGHT FALLS HELPING COAX
BOTH NEARBY BAROCLINIC ZONES NORTH...WITH THESE BOUNDARIES LIKELY
RESIDING OVER THE SOUTHERN HALF OF THE CWA AS WE START
DESTABILIZING. EXPECT AFTERNOON CONVECTION TO HAVE NO PROBLEM
GETTING GOING ALONG PRE FRONTAL TROUGH AHEAD OF PRIMARY COLD FRONT
DURING THE AFTERNOON. MIXED LAYER CAPES INCREASE RAPIDLY FROM NORTH
TO SOUTH...WITH LITTLE INSTABILITY TO SPEAK OF OVER EASTERN UPPER
INCREASING TOWARDS 2000 J/KG ALONG M-55. BULK SHEAR WILL BE AMPLE
FOR ROTATING UPDRAFTS...BETWEEN 40-50 KNOTS. SO...THERE IS THE
POTENTIAL FOR SEVERE WEATHER...MAINLY FOR SOUTHERN AREAS /ALONG AND
SOUTH OF M-72/ GIVEN THE BEST INSTABILITY. SPC HAS THESE AREAS IN
THE NEW DAY 1 SLIGHT RISK...AND WILL INCLUDE SEVERE WORDING IN THE
AFTERNOON FORECAST FOR THESE SPOTS. WITH ROTATING UPDRAFTS
POSSIBLE...ALONG WITH A MOIST BOUNDARY LAYER AND IN-SITU LOW LEVEL
BOUNDARIES...AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION AS WELL.
TEMPERATURES SHOULD REACH THE LOWER/MIDDLE 70S FOR MOST LOCATIONS...
EXCEPT UPPER 70S ALONG/SOUTH OF M-55.
ARNOTT
&&
.LONG TERM.../ISSUED AT 415 AM/...TONIGHT THROUGH WEDNESDAY
PATTERN: RECONFIGURATION OF THE MID/UPPER LEVEL PATTERN UNDERWAY
WITH MOBILE TROUGH OVER THE NORTH CENTRAL CONUS EARLY THIS MORNING
SET TO DEEPEN AND SLOW AS IT REACHES THE EAST COAST BY MONDAY. THIS
TROUGH LOCATION...COMBINED WITH LONGWAVE TROUGH DEVELOPMENT OVER THE
CENTRAL PACIFIC...WITH SUBSEQUENT DOWNSTREAM HEIGHT RISES OVER
WESTERN NOAM SPELLS NORTHWEST FLOW ALOFT FOR OUR REGION AFTER THE
AFOREMENTIONED MOBILE TROUGH PASSES EAST OF OUR LONGITUDE ON MONDAY.
A SHARP COOLING TREND WILL START THE PERIOD WITH MODERATION TO
FOLLOW EARLY NEXT WEEK...BRINGING TEMPERATURES TOWARDS SEASONAL
NORMS BY MIDWEEK.
TONIGHT...COLD FRONT CONTINUES TO APPROACH FROM THE WEST WITH
ONGOING DYNAMIC SUPPORT FOR ASCENT IN A GRADUALLY STABILIZING
ENVIRONMENT GIVEN THE TIME OF DAY AND AFTERNOON/EVENING CONVECTION.
WILL CARRY LIKELY POPS THROUGH THE EVENING FOR ALL LOCATIONS GIVEN
THE IMPRESSIVE PRESENTATION OF THE ARRIVING SHORTWAVE AND A MOIST
AIRMASS TO INTERACT WITH. WILL TAPER POPS TO CHANCE BUT MAINTAIN
SCATTERED WORDING AFTER MIDNIGHT AS BEST DYNAMIC SUPPORT BEGINS TO
SHIFT EAST. ANOTHER WELL-ABOVE NORMAL NIGHT IS IN STORE IN THE
TEMPERATURE DEPARTMENT GIVEN OUR LOCATION AHEAD OF THE COLD
FRONT...WITH SUBSTANTIAL CLOUDS/PRECIP. EXPECT LOWS GENERALLY TO
FALL INTO THE LOWER 60S.
FOR SUNDAY...COLD FRONT WILL BE STARTING TO MOVE ONSHORE FROM LAKE
MICHIGAN TO START THE DAY WITH SOLID GFS/NAM/ECMWF AGREEMENT ON
FRONTAL POSITION. INTERESTING DAY TO UNFOLD AS MIDLEVEL DRYSLOT IS
SLATED TO MOVE OVERHEAD DURING THE DAY AS STRONG COLD ADVECTION
BRINGS 850 TEMPERATURES FROM NEAR 13C TO START THE DAY DOWN TO
AROUND 7C BY EVENING. WE MIGHT ACTUALLY SQUEAK OUT A FEW DECENT
HOURS DURING THE DAY POST FRONTAL...AND BEFORE THE LAKE EFFECT
MACHINE CAN GET GOING /AS IT NORMALLY TAKES A LITTLE LONGER THAN THE
MODELS INDICATE/. WILL CARRY CHANCE POPS AS SHOWERS SHOULD EXIT
STAGE RIGHT BY NOON I-75 WEST...AND BY MID AFTERNOON FOR POINTS
EAST. WILL HOLD OFF ON LAKE EFFECT POPS UNTIL 21Z AS THE LOWER HALF
OF THE TROPOSPHERE RE-MOISTENS AND THE LAKE RESPONSE GETS GOING. WILL
CONTINUE LAKE EFFECT RAIN SHOWERS THROUGH SUNDAY NIGHT WITH THE FLOW
SHIFTING MORE NORTHERLY AFTER MIDNIGHT GIVEN THE PASSAGE OF A
SECONDARY TROUGH AXIS WEST OF THE DEPARTING SURFACE LOW. HIGHS
SUNDAY WILL LIKELY MAKE A RUN INTO THE LOWER 70S EAST OF I-75 GIVEN
A LATER FRONTAL PASSAGE...WITH HIGHS IN THE UPPER 60S WEST. LOWS
WILL FALL INTO THE 40S CWA-WIDE.
MODEL TRENDS FOR THE MONDAY-MONDAY NIGHT PERIOD INDICATE A SLOWING
TREND TO THE DEEP SHORTWAVE TROUGH AXIS THAT WILL LIKELY BE OVER THE
AREA TO BEGIN THE DAY. THIS APPEARS REASONABLE GIVEN WHAT LOOKS TO
BE SOME IMPACTS FROM TROPICAL STORM LEE AS IT LIKELY CAUSES SOME
BUILDING OF EASTERN NOAM HEIGHTS GIVEN A CONTINUOUS FLOW OF WARMTH
AND HEAT EVACUATING INTO A STRENGTHENING SOUTHWEST/NORTHEAST JET
STREAK ACROSS THE EASTERN CONUS. WHAT THIS MEANS FOR OUR WEATHER IS
A SLOWER EXIT TO LAKE INDUCED CLOUDINESS/PRECIPITATION UNDER N/NNW
FLOW AS SYNOPTIC MOISTURE REMAINS AMPLE THROUGH THE DAY MONDAY TO
ASSIST IN CONTINUED PRECIPITATION PRODUCTION. GOING GRIDS HAVE
MOSTLY CLOUDY AND SHOWERY SCENARIO WELL IN HAND...BUT WILL DELAY
CLEARING UNTIL THE EVENING MONDAY NIGHT /FROM NORTHWEST TO
SOUTHEAST/. THIS SCENARIO COULD PUT OUR PREVIOUSLY FROSTY LOWS IN
JEOPARDY AND LIKE HOW THE PREVIOUS SHIFT DID BUMP UP LOWS SOME.
WILL REMOVE FROST MENTION FROM THE FORECAST...BUT CONTINUE TO
MENTION THE POSSIBILITY /ALBEIT NOT AS GREAT/ IN THE MORNING HWO.
THE TUESDAY-WEDNESDAY PERIOD LOOKS BEAUTIFUL UNDER WEAK NORTHWEST
FLOW ALOFT WITH AN AXIS OF SURFACE HIGH PRESSURE CENTERED ALONG THE
US/CANADIAN BOARDER. THIS POSITION SUGGESTS DRY NORTHEASTERLY
TRAJECTORIES FOR THE LOW LEVEL AIRMASS SO AMPLE SUN IS EXPECTED.
850 TEMPS WILL MODERATE FROM 8C TO 10C FROM TUESDAY TO
WEDNESDAY...SO EXPECT HIGHS AROUND 70 TUESDAY TO WARM INTO THE LOWER
70S ON WEDNESDAY. A CHILLY NIGHT IS LIKELY IN BETWEEN THESE TWO
NICE DAYS GIVEN THE DRY LOW LEVEL AIRMASS WITH LOWS LIKELY DROPPING
TO NEAR 40F.
ARNOTT
&&
.MARINE.../ISSUED AT 415 AM/
LIGHT WINDS IN THE VICINITY OF A STATIONARY FRONT DRAPED ACROSS THE
REGION THIS MORNING. THIS FRONT WILL SLOWLY LIFT NORTH TODAY AS AN
AREA OF LOW PRESSURE APPROACHES FROM THE WEST. STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...PARTICULARLY
SOUTH OF A POINT BETSIE TO STURGEON POINT LINE WITH STRONG WINDS AND
HAIL POSSIBLE. OUTSIDE OF STORMS...WINDS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT LEVELS.
NORTHWESTERLY WINDS WILL STRENGTHEN TO SMALL CRAFT LEVELS ON SUNDAY
AS A STRONG COLD FRONT MOVES EAST OF THE REGION. THE SMALL CRAFT
CONDITIONS WILL LIKELY PERSIST INTO MONDAY BEFORE SLACKENING
WINDS/WAVES BRING QUIETER CONDITIONS FOR MID WEEK AS A REGION OF HIGH
PRESSURE ARRIVES FROM THE NORTHWEST.
ARNOTT
&&
.AVIATION.../ISSUED AT 717 AM/...VALID FOR 12Z TAFS
A REGION OF MVFR CIGS IS IMPACTING EACH OF THE TERMINALS EARLY
THIS MORNING WITH AN ARRIVING AREA OF SHOWERS /AND EMBEDDED
THUNDERSTORMS/ LIKELY TO MAINTAING MVFR RESTRICTIONS THROUGH
THE MORNING HOURS.
BY AFTERNOON...EXPECT THE FIRST BACTCH OF SHOWERS/STORMS TO MOVE
EAST...WITH A SECOND ROUND DEVELOPING DURING THE MID AFTERNOON.
HAVE BROUGHT IMPROVEMENT TO VFR BY LATE MORNING/EARLY AFTERNOON AT
EACH SITE...WITH CB GROUPS TO INDICATE POTENTIAL CONVECTIVE
REDEVELOPMENT. WITH BEST CONVECTIVE POTENTIAL SOUTH OF THE TAF
SITES...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE TEMPO GROUPS AT
THIS TIME. BEST CHANCES FOR CONVECTION WOULD BE IN THE 21-00Z
TIMEFRAME.
TONIGHT...A COLD FRONT WILL APPROACH THE REGION FROM THE WEST WITH
SHOWERS REDEVELOPING...ALONG WITH MVFR RESTRICTIONS IN STRATUS/MIST.
COULD SEE SOME RUMBLES OF THUNDER IN THE EVENING...BUT DO NOT
EXPECT THUNDER FOR THE OVERNIGHT.
SOUTHEAST WINDS AROUND 5KTS WILL DEVELOP BY AFTERNOON /EXCEPT
NORTHEAST AT TVC/ WITH WINDS SHIFTING SOUTHERLY TO SOUTWESTERLY
AROUND 5KTS TONIGHT.
ARNOTT
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
Hazardous weather outlook, Sep 3, 2:47 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
347 AM EDT SAT SEP 3 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
041100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
347 AM EDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHERN MICHIGAN
TODAY. THERE IS A CHANCE OF SEVERE THUNDERSTORMS...MAINLY ALONG
AND SOUTH OF M-72 THIS AFTERNOON. THE PRIMARY SEVERE WEATHER
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
THUNDERSTORM CHANCES WILL CONTINUE INTO THE EVENING ALONG AND
SOUTH OF M-72. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FROST IS POSSIBLE OVER INTERIOR PORTIONS OF NORTHERN LOWER
MICHIGAN MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
ARNOTT
Thunderstorm Wind, Gladwin
- When
- September 3, 9:25 AM EST
- Where
- Gladwin County, 0.5 mi W of Gladwin to 1.65 mi NW of Gladwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 43.980, -84.490
Numerous trees and power lines were downed in the Gladwin area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339370.